On a Sequence Arising in Series for π

  • Morris Newman
  • Daniel Shanks


In a recent investigation of dihedral quartic fields [6] a rational sequcnce (an) was encountered. We show that these a„ arc positive integers and that thcy satisfy surprising congruences modulo a prime p. Thcy generate unknown p-adic numbers and may therefore be comparcd with the cubic recurrences in [1], where the corresponding p-adic numbers are known completely [2]. Other unsolved problems are presented. Thc growth of thc a„ is examined and a new algorithm for computing a„ is givcn. An appcndix by D. Zagier, which carries thc investigation furthcr, is added.


Modular Form Eisenstein Series Modular Function Congruence Subgroup General Congruence 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    William Adams & Daniel Shanks, “Strong primality tests that arc not sufficient,” Math. Conip., v. 39, 1982, pp. 255–300.zbMATHMathSciNetGoogle Scholar
  2. 2.
    William Adams & Daniel Shanks, “Strong primality tcsts. Ii—Algcbraic identification of the p-adic limits and thcir implications.” (To appcar.)Google Scholar
  3. 3.
    H. Behnke & F. Sommer, Theorie der analytischen Funktionen einer complexen Veränderlichen, Springer, Berlin, 1965, viii + 603 pp.CrossRefGoogle Scholar
  4. 4.
    Marvin I. Knopp, Modular Functions in Analytic Number Theory, Markham, Chicago, Ill., 1970, x + 150 pp.zbMATHGoogle Scholar
  5. 5.
    Derrick H. Lehmer & Emma Lehmer, “Cyclotomy with short periods,” Math. Comp., v. 41, 1983, pp. 743–758.CrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    Daniel Shanks, “Dihcdral quartic approximations and series for π,” J. Number Theory, v. 14, 1982, pp. 397–423.CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    Daniel Shanks, “Review of A. O. L. Atkin’s table,” Math. Comp., v. 32, 1978, p. 315.CrossRefMathSciNetGoogle Scholar
  8. 8.
    Thomas R. Parkin & Daniel Shanks, “On thc distribution of parity in thc partition function,” Math. Contp., v. 21, 1967, pp. 446–480.zbMATHMathSciNetGoogle Scholar
  9. 9.
    Daniel Shanks & Larry P. Schmid, “ Variations on a thcorcm of Landau,” Math. Conzp., v. 20, 1966, pp. 551–569.zbMATHMathSciNetGoogle Scholar
  10. 10.
    Daniel Shanks, “Review 112”, Math. Comp., v. 19, 1965, pp. 684–686.CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2004

Authors and Affiliations

  • Morris Newman
    • 1
    • 2
  • Daniel Shanks
    • 1
    • 2
  1. 1.Department of MathematicsUniversity of CaliforniaSanta BarbaraUSA
  2. 2.Department of MathematicsUniversity of MarylandCollege ParkUSA

Personalised recommendations